Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 261, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 29, 1998, 11:54 PM CDT for Cherokee County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 11:54 PM CDT (04:54 UTC)
- Expired
- Jun 30, 1998, 1:00 AM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 12:00 AM CDT | Thunderstorm Wind | Countywide, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
137 WUUS1 KSGF 300456 RRA SVRSGF KSC021-MOC039-057-097-300600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1154 PM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN SOUTHEASTERN KANSAS CEDAR COUNTY IN SOUTHWESTERN MISSOURI DADE COUNTY IN SOUTHWESTERN MISSOURI JASPER COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 100 AM CDT * AT 1150PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED IN A LINE FROM 7 MILES NORTH OF COLUMBUS KANSAS NEAR WEIR TO 15 MILES NORTHEAST OF JOPLIN NEAR JASPER AND WERE MOVING SOUTHEAST AT 40 MPH.. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... JOPLIN AND BAXTER SPRINGS KANSAS BY 1220AM AVILLA AND CARTHAGE BY 1225AM JERICO SPRINGS AND LOCKWOOD BY 1220AM VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:45 PM CDT, 9 hours 9 minutes earlier.
Area forecast discussion, Jun 29, 2:45 PM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT MON JUN 29 1998 WELL...18Z SFC ANLYS HAS QSTNRY FNT FM MKE-DSM TO LOW NEAR EAR TO HLC TO 4LJ. 2 OUTFLOW BDNRYS WERE DENOTED. THE 1ST IS FM BIE-CNK. THE 2ND IS BTWN TOP AND MKC. CLUSTERS OF THUNDERSTORMS WERE RAPIDLY DEVELOPING OVR E CNTRL KS IN RESPONSE TO STRONG DIFFERENTIAL HEATING...STRONG THETA E ADVECTION AND DECENT UVV AHEAD OF SFC LOW SE OF EAR. HIGHLY BUOYANT ATMOS WITH DWPNTS IN THE UPR 70S TO LOW 80S ACRS NRN MO. PRECIPITABLE WATER VALUES APCHG 200% OF NORMAL WITH VALUES FM 1.50 TO JUST BLO 2 INCHES. EXPECT RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH TRW THIS AFTN/TNGT...HOWEVER GROUND IS DRY WITH NO RAIN IN NEARLY 1 WEEK. HOWEVER AS FNT BEGINS TO SAG AND YAW TO THE S THE FCST CONUNDRUM BEGINS... POPS/QPF AND POSITION OF FNT... . FNT WL BEGIN MOVING S AS DEPICTED BY ALL 3 MODELS BUT EXACT FNTL POSITION ON TUE WL DEPEND ON MANY FACTORS INCLUDING CONVECTION TNGT AND CANADIAN HIGH OVR ALBERTA TO MANITOBA. LIKE THE AVN AS IT HAS THE BEST THICKNESS PATTERN ACRS CNTRL USA. FWC GUIDANCE TO TOO LOW AGAIN & FAN HAS NEAR LOW POP BUT IS MORE REASONABLE WITH A SLOW MOVING FNT THROUGH VERY BUOYANT AIR. LIKE TO EXTEND HEAT ADVY FOR JLN/SE KS TNGT VERY UNSURE IF TO CONT THIS INTO TUE...WITH FNT APPROACHING FM N. ATTM...LETS JUST INCLUDE IT FOR TNGT ONLY. RECOMMENDATIONS (FOR COORDINATION PURPOSES ONLY) JLN/SE KS...HEAT ADVISORY FOR TONIGHT. PARTLY CLOUDY AND WARM. LOW 75 TO 80. SOUTHWEST WIND 10 TO 20 MPH. SGF...PARTLY CLOUDY WITH A 30% CHANCE OF THUNDERSTORMS. LOW IN THE MID 70S. SOUTHWEST WIND AROUND 10. VIH/AIZ...SCATTERED SHOWERS AND THUNDERSTORMS. LOW 70 TO 75. SOUTHWEST WIND 5 TO 10 MPH BECOMING WEST LATE. UNO...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOW IN THE MID 70S. SOUTH WIND 5 TO 10 MPH. CCF INFO SGF WB 074/087 069/089 068 04343 JLN BB 078/090 071/090 071 04332 GORDON
In the hours before
Special weather statement, Jun 29, 11:52 PM CDT, 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1152 PM CDT MON JUN 29 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES... BARRY COUNTY MO BARTON COUNTY MO BOURBON COUNTY KS CEDAR COUNTY MO CHEROKEE COUNTY KS CHRISTIAN COUNTY MO CRAWFORD COUNTY KS DADE COUNTY MO DALLAS COUNTY MO DENT COUNTY MO DOUGLAS COUNTY MO GREENE COUNTY MO HOWELL COUNTY MO JASPER COUNTY MO LACLEDE COUNTY MO LAWRENCE COUNTY MO MCDONALD COUNTY MO NEWTON COUNTY MO OREGON COUNTY MO OZARK COUNTY MO POLK COUNTY MO SHANNON COUNTY MO STONE COUNTY MO TANEY COUNTY MO TEXAS COUNTY MO VERNON COUNTY MO WEBSTER COUNTY MO WRIGHT COUNTY MO AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING SOUTHEAST FROM EASTERN AND CENTRAL KANSAS INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS. THE COLD FRONT THAT WAS CAUSING MOST OF THE LIFTING ACTION TO CREATE THE STORMS WAS PUS\HING TO THE SOUTH. LOOK FOR STRONG STORMS IN THE AREA THROUGH MOST OF TONIGHT. DUSTY
Special weather statement, Jun 29, 11:52 PM CDT, 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1152 PM CDT MON JUN 29 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES... BARRY COUNTY MO BARTON COUNTY MO BOURBON COUNTY KS CEDAR COUNTY MO CHEROKEE COUNTY KS CHRISTIAN COUNTY MO CRAWFORD COUNTY KS DADE COUNTY MO DALLAS COUNTY MO DENT COUNTY MO DOUGLAS COUNTY MO GREENE COUNTY MO HOWELL COUNTY MO JASPER COUNTY MO LACLEDE COUNTY MO LAWRENCE COUNTY MO MCDONALD COUNTY MO NEWTON COUNTY MO OREGON COUNTY MO OZARK COUNTY MO POLK COUNTY MO SHANNON COUNTY MO STONE COUNTY MO TANEY COUNTY MO TEXAS COUNTY MO VERNON COUNTY MO WEBSTER COUNTY MO WRIGHT COUNTY MO AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING SOUTHEAST FROM EASTERN AND CENTRAL KANSAS INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS. THE COLD FRONT THAT WAS CAUSING MOST OF THE LIFTING ACTION TO CREATE THE STORMS WAS PUS\HING TO THE SOUTH. LOOK FOR STRONG STORMS IN THE AREA THROUGH MOST OF TONIGHT. DUSTY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 10:35 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 65 min |
| Jun 29, 11:17 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 63 min |
| Jun 30, 12:14 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 36 min |
| Jun 30, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 49 min |
| Jun 30, 2:25 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 65 min |
| Jun 30, 3:57 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Jun 30, 3:57 AM CDT | Flash Flood Warning | SGF | Crawford | 6 hr |
| Jun 30, 3:57 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.